Oregon, 2013

High Wind in Oregon, September 29 to 30, 2013

September 29 to 30, 2013 · NWS PDT · 2 events in 1 county or zone

Strong winds aloft mixed down with the passage of a cold front across much of the interior pacific northwest. As a result areas in north central Oregon reported high winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds aloft mixed down with the passage of a cold front across much of the interior pacific northwest. As a result areas in north central Oregon reported high winds. North Pole Ridge RAWS had an average sustained wind of 41mph over a two hour period, and the Patjens RAWS had a gust of 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 29, 3:35 PM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 3:35 PM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
435 PM PDT SUN SEP 29 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. ANOTHER STRONG STORM
SYSTEM WILL STRIKE THE PACNW AND BRING ANOTHER ROUND OF HEAVY RAIN
TO THE AREA ESPECIALLY ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES WHERE A FLOOD WATCH REMAINS IN EFFECT.

ELSEWHERE PERIODS OF RAIN WILL DEVELOP AND CONTINUE INTO TONIGHT
ACROSS THE ENTIRE AREA. WITH A MOIST AND WARM SOUTHERLY FLOW THE
SNOW LEVELS SHOULD REMAIN HIGH. OTHERWISE THE BULK OF THE RAIN IS
EXPECTED TO SHIFT EAST MONDAY MORNING. HOWEVER WRAP AROUND MOISTURE
WILL REMAIN AND THE SHOWERS WILL PERSIST UNTIL MONDAY NIGHT WHEN
DRIER AIR REACHES OUR AREA. ALTHOUGH A STRAY SHOWER IS
POSSIBLE...SOME DRYING IS EXPECTED MONDAY NIGHT ACROSS THE LOWER
COLUMBIA BASIN AND CENTRAL OREGON INTO TUESDAY. LINGERING CLOUDS AND
SHOWERS WILL CONTINUE IN THE AREA MOUNTAINS INTO TUESDAY NIGHT.

GUSTY WINDS ARE LIKELY AND A WIND ADVISORY REMAINS IN EFFECT FOR
MONDAY ACROSS THE BASIN...FOOTHILLS AND CENTRAL OREGON.

AFTERNOON HIGH TEMPERATURES WILL REMAIN BELOW NORMAL DURING THE
BEGINNING OF THE WORK WEEK.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT...ANOTHER QUICK MOVING
TROUGH WILL MOVE SOUTHEAST ACROSS WASHINGTON STATE ON WEDNESDAY AND
BRING A SLIGHT CHANCE OF RAIN TO THE HIGHER ELEVATIONS, WITH SNOW
POSSIBLE ABOVE 5500 FEET.  THE LOWER ELEVATIONS SHOULD REMAIN FAIRLY
DRY.  RIDGING WILL EXPAND EASTWARD ACROSS THE AREA, BRINGING AND
WARMER TEMPERATURES STARTING THURSDAY BEFORE FLATTENING AHEAD OF A
SYSTEM ON SATURDAY.  HOWEVER, WEATHER DISTURBANCES WILL CONTINUE TO
MOVE INTO BRITISH COLUMBIA, CLIPPING THE CENTRAL WASHINGTON CASCADES
WITH A SLIGHT CHANCE OF SHOWERS THURSDAY THROUGH SATURDAY.  BY
SATURDAY EVENING, MODEL GUIDANCE HAS A TROUGH ENTERING THE REGION,
THOUGH DISAGREEMENTS BETWEEN THE MODELS EXISTS ON THE EXACT STRENGTH
AND MOISTURE AVAILABILITY OF THE SYSTEM.  REGARDLESS, HAVE LEANED
INTO A SLIGHT CHANCE OF HIGHER ELEVATION SHOWERS.  HIGH TEMPERATURES
ON WEDNESDAY AND THURSDAY WILL BE IN THE UPPER 50S TO LOWER 60S WITH
50S ON THE MOUNTAINS.  HEIGHT INCREASES ASSOCIATED WITH THE RIDGE
WILL HELP INCREASE TEMPERATURES UP BY 2 TO 3 DEGREES EACH DAY ON
FRIDAY AND SATURDAY, ENDING UP IN THE UPPER 60S TO MID 70S WITH 60S
ON THE MOUNTAINS SATURDAY.  TEMPERATURES WILL DROP A COUPLE OF
DEGREES ON SUNDAY, BUT REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR.
BIEDA

&&

.AVIATION...00Z TAFS...WINDY CONDITIONS AND INCREASING RAIN SHOWER
ACTIVITY IS RESULTING IN MVFR CONDITIONS AT TIMES OVER KBDN. AS
FRONTAL SYSTEM APPROACHES, CIG WILL GRADUALLY DECREASE TO AOA 4K FT
AGL AND WINDS OF BTWN 15-25 KTS WITH GUSTS BTWN 25-30 KTS ARE
EXPECTED.  MVFR CONDITIONS ARE POSSIBLE WITH STRONGER RAIN SHOWERS.
FRONTAL PASSAGE BTWN 30/04Z-30/10Z MAY BRING IFR/MVFR CIG/VIS WITH
WIND GUSTS ALONG FRONTAL BOUNDARY UP TO 55 KTS.  AFTER 30/09Z, VFR
CIG/VIS SHOULD PREVAIL, THOUGH WINDY CONDITIONS UP TO 40 KTS MAY
STILL PERSIST IN THE COLUMBIA RIVER BASIN SITES.  BIEDA

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  48  62  44 /  40  70  20  20
ALW  65  50  64  46 /  40  70  20  20
PSC  67  52  66  47 /  30  70  20  10
YKM  64  46  63  36 /  30  70  20  10
HRI  66  50  66  45 /  40  70  20  10
ELN  61  46  60  38 /  40  80  30  20
RDM  60  38  56  30 /  80  80  30  10
LGD  58  41  60  36 /  80  80  60  30
GCD  58  42  57  34 /  80  80  50  20
DLS  63  51  64  46 /  80  90  50  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 11 PM PDT MONDAY ORZ044-507.

     WIND ADVISORY UNTIL 11 PM PDT MONDAY ORZ042-508-509.

WA...WIND ADVISORY UNTIL 11 PM PDT MONDAY WAZ027>029-521.

     FLOOD WATCH THROUGH LATE TONIGHT WAZ520.

&&

THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/98/98
Hazardous weather outlook, Sep 29, 5:05 AM PST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
605 AM PDT SUN SEP 29 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
301315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
605 AM PDT SUN SEP 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE AND COLD FRONT MOVING THROUGH THE REGION WILL BRING
RAIN AND WIND TODAY AND TONIGHT. STRONGEST WINDS WILL BE TONIGHT
AS THE FRONT MOVES THROUGH WITH GUSTS OF 35-55 MPH. RAIN WILL BE
INCREASING THIS AFTERNOON INTO TONIGHT WITH THE HEAVIEST RAIN OVER
THE CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL CONTINUE MONDAY ALONG WITH SHOWERS.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Central Oregon

When
September 29, 7:48 PM PST
Where
North Central Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, North Central Oregon

When
September 29, 10:48 PM PST to September 30, 12:48 AM PST
Where
North Central Oregon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS

Sustained winds taken from North Pole Raws.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472924, 472925.